Wildfire, Hale
- When
- March 23, 3:00 PM CST to 5:00 PM CST
- Where
- Hale forecast zone
- Property damage
- $20,000
- Reported by
- Park/Forest Service
- Coordinates
- 34.071, -101.827 (the zone’s center; the record gives no point)
A wildfire ignited in heavy grassland fuels just east of Hale Center (Hale County) around 15:00 CST on the 23rd. Although winds were light, breezy and very dry conditions on the 22nd contributed to an enhanced curing of fuels on the 23rd.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A wildfire ignited in heavy grassland fuels just east of Hale Center (Hale County) around 15:00 CST on the 23rd. Although winds were light, breezy and very dry conditions on the 22nd contributed to an enhanced curing of fuels on the 23rd. Relative humidity values around 10 percent and temperatures in the 70s helped to promote rapid fire spread in these fuels. The fire started when a resident attempted to burn a trash pile along Farm to Market Road 1914. The fire escaped in the parched fuels and destroyed two storage sheds when it ran more than 200 acres.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 23, 2:38 PM CST, 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 338 PM CDT WED MAR 23 2011 .SHORT TERM... QUIET NIGHT AHEAD AS LIGHT WINDS WILL BEGIN TO PICK UP OUT THE SOUTHEAST AS THE FCST AREA WILL BE BETWEEN SFC RIDGING TO THE EAST AND HEIGHT FALLS TO THE WEST IN ADVANCE OF WEAK UPPER LEVEL TROUGH THAT WILL EXIT THE ROCKIES THURSDAY. AS THAT UPPER TROUGH MOVES TOWARD THE PLAINS WILL SEE LOW LEVEL MOISTURE INCREASE AND A DRYLINE PUSH EWD TOWARD THE I-27 CORRIDOR. THIS IS NOT UNLIKE WHAT HAS BEEN SEEN IN THE LAST SEVERAL RUNS OF THE MODELS. HOWEVER...MODELS ARE TRENDING WEAKER WITH UPPER LEVEL SUPPORT AND SLOWER WITH MOISTURE RETURN. THE LATTER POINT SEEMS REASONABLE GIVEN 19Z SFC ANALYSIS INDICATING DRY AIR NOW ALL THE WAY TO THE ERN AND SRN EDGE OF THE BALCONES ESCARPMENT...ROUGHLY FROM EAGLE PASS TO SAN ANTONIO TO WACO. THUS TEND TO AGREE WITH THE 12Z RUN OF THE NAM THAT INDICATES A SLOWER AND LESS ROBUST MOISTURE RETURN. HOWEVER...WARMING AND LOW LEVEL FOCUS ALONG THE DRYLINE MAY BE SUFFICIENT TO OVERCOME CONVECTIVE INHIBITION LATE IN THE DAY BUT FOCUSING ON AREAS TO THE SE OF LUBBOCK. HAVE ADJUSTED POP AND WX GRIDS TO REFLECT THIS TREND. OTHER ITEM OF NOTE IS FAIRLY WIDE DISCREPANCY IN HIGH TEMP PROG BETWEEN THE MAV AND MET MOS GUIDANCE. SUSPECT MAV MAY BE OVERDOING THE COOL AIR WITH EXPECTATION OF TOO MUCH LOW CLOUD COVER THROUGH THE DAY AS WELL AS OVERREACTING TO UPSLOPE COMPONENENT EAST OF THE DRYLINE. FOR NOW WILL REMAIN NEAR WARMER MET NUMBERS TRENDING PREVIOUS FCST DOWN ONLY SLIGHTLY. && .LONG TERM... EMBEDDED DISTURBANCE IN WSWRLY FLOW WILL BE NEARLY OVERHEAD THURSDAY EVENING WITH A RETURN TO MORE ZONAL THEREAFTER BEFORE A LOW DROPS SOUTHWARD ALONG THE PACIFIC COAST OVER THE WEEKEND. BY LATE SUNDAY...POSITIONING OF THIS LOW WILL HAVE IMPLICATIONS ON SOUTHERN PLAINS WX...MAINLY TO OUR EAST DUE TO A LACK OF MOISTURE...AS IT SWEEPS ACROSS OR PERHAPS JUST NORTH OF OUR CWA MONDAY MORNING. THEREAFTER A RETURN TO FAIRLY HIGH AMPLITUDE RIDGING IS EXPECTED. WILL CONTINUE SLGT CHC FOR STORMS THURSDAY EVENING AS THE DRYLINE PUSHES EASTWARD ACROSS THE AREA. WOULD EXPECT BEST CHANCES ACROSS THE SOUTHEAST WHERE SLIGHTLY BETTER MOISTURE WILL BE IN PLACE. SHEAR PROFILES INITIALLY LOOK DECENT BUT LACK OF DEEP INSTABILITY/MOISTURE AND DRY NEAR-SFC LEVELS WILL KEEP THREATS MAINY LIMITED TO GUSTY WINDS...AND JUST A LITTLE WATER. ELEVATED FIRE WEATHER CONCERNS CONTINUE FOR FRIDAY AFTERNOON AS WESTERLY WINDS CONTINUE THE DRY AIR ADVECTION INTO THE REGION. AT THIS POINT...IT APPEARS THAT WINDS WILL REMAIN BELOW RED FLAG CRITERIA ALTHOUGH RANGELAND FIRE DANGER STATEMENT WILL CERTAINLY BE POSSIBLE. ON SATURDAY...BACK DOOR COLD FRONT EDGES IN FROM THE NORTHWEST EDGING HIGHER MOISTURE LEVELS ACROSS MAINLY THE NORTHEASTERN HALF OF THE CWFA. INTO LATE SUNDAY...PROSPECTS FOR PRECIPITATION NORTH OF AFOREMENTIONED FRONTAL BOUNDARY HAVE DECREASED WITH MORE OF AN OPEN WAVE BEING ADVERTISED IN THE GFS/GEM WHILST THE ECM PERSIST WITH A CLOSED LOW SOLUTION. WILL LEAVE POPS DURING THAT PERIOD UNCHANGED AT THIS TIME AWAITING HIGHER CONFIDENCE IN UPPER LEVEL FLOW PATTERN. SECONDARY SURGE OF COOLER AIR WILL PUSH SOUTHWARD ON MONDAY WITH LITTLE FANFARE. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 33 71 36 75 39 / 0 10 10 0 0 TULIA 35 72 34 79 42 / 0 10 10 0 0 PLAINVIEW 39 73 36 79 43 / 0 10 20 0 0 LEVELLAND 40 77 39 82 44 / 0 10 10 0 0 LUBBOCK 43 76 39 83 45 / 0 20 20 0 0 DENVER CITY 40 79 39 81 44 / 0 10 10 0 0 BROWNFIELD 40 79 40 82 45 / 0 10 10 0 0 CHILDRESS 38 74 44 84 47 / 0 10 20 0 0 SPUR 43 77 41 84 48 / 0 20 20 0 0 ASPERMONT 42 79 51 86 50 / 0 20 20 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 07/26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 552 AM CDT WED MAR 23 2011 TXZ021>044-241100- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 552 AM CDT WED MAR 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THURSDAY AFTERNOON AND EVENING AHEAD OF A DRYLINE THAT WILL PUSH ONTO THE WESTERN SOUTH PLAINS. ON FRIDAY...ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS MAY DEVELOP BEHIND THE DRYLINE...PRIMARILY WEST OF THE INTERSTATE 27 CORRIDOR.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 279608.